0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Delirium From Valproic Acid With Lamotrigine
THEODORE H. MUELLER, M.D.; ALAN R. BEEBER, M.D.
Am J Psychiatry 2004;161:1128-a-1129. doi:10.1176/appi.ajp.161.6.1128-a

To the Editor: Lamotrigine has established effectiveness in treating partial complex seizures and bipolar disorder. Combinations of mood stabilizers are becoming more commonly used to treat refractory bipolar illness. The addition of valproic acid to a lamotrigine regimen interferes with or decreases metabolism by decreasing hepatic glucuronidation of lamotrigine and therefore increasing the elimination half-life (1, 2). This can lead to lamotrigine toxicity. We report a case of acute lamotrigine toxicity resulting in reversible delirium after relatively small doses of valproic acid had been added to a stable medication regimen that included lamotrigine.

Ms. A, a 51-year-old woman with multiple sclerosis, complex partial seizures, depression, and anxiety, was brought to an emergency room with confusion, disorientation, visual disturbances, and behavioral changes that had occurred all that day. Four days before, her psychiatrist had added 500 mg of extended-release valproic acid to her medication regimen, which included lamotrigine, 400 mg each morning and 200 mg at bedtime.

The results of a physical examination, laboratory measurements, and tests (including computerized tomography, an EEG, CSF studies, and magnetic resonance imaging) did not point to a specific medical etiology of Ms. A’s confusion and behavior disturbance.

Her early hospital course was characterized by a fluctuating sensorium, orientation, and level of awareness. She was often disoriented to place and situation and reported visual hallucinations consisting of seeing her cat and people in the room. She developed paranoid delusions that her primary treating team was involved in a plot against her.

Given the history of a recent medication change, a drug-drug interaction was considered a likely cause of her delirium. A literature search revealed that valproic acid nearly triples the elimination half-life of lamotrigine (3). Both valproic acid and lamotrigine were discontinued, and measurement of her serum lamotrigine level was ordered. No other drug interactions were implicated. Over the course of the next 2 days, Ms. A showed steady improvement and complete recovery from delirium. A serum lamotrigine level in a blood sample drawn while she was experiencing delirium resulted in a measure of 22.9 μg/ml (therapeutic range=1–13 μg/ml).

This case demonstrates that lamotrigine toxicity can develop rapidly from relatively small doses of valproic acid. Although the patient’s valproic acid level was within its therapeutic range, her lamotrigine level was well beyond the upper range of therapeutic values reported in the literature for seizure control. In this instance, it is likely that delirium resulted from adding valproic acid to a steady lamotrigine regimen. Complete rapid recovery occurred after withdrawal of both medications.

Rambeck B, Wolf P: Lamotrigine clinical pharmacokinetics. Clin Pharmacokinet  1993; 25:433–443
[PubMed]
[CrossRef]
 
Yuen AW, Land G, Weatherley BC, Peck AW: Sodium valproate acutely inhibits lamotrigine metabolism. Br J Clin Pharmacol  1992; 33:511–513
[PubMed]
 
Faught E, Morris G, Jacobson M, French J, Harden C, Montouris G, Rosenfeld W (Postmarketing Antiepileptic Drug Survey [PADS] Group): Adding lamotrigine to valproate: incidence of rash and other adverse effects. Epilepsia  1999; 40:1135–1140
[PubMed]
[CrossRef]
 
+

References

Rambeck B, Wolf P: Lamotrigine clinical pharmacokinetics. Clin Pharmacokinet  1993; 25:433–443
[PubMed]
[CrossRef]
 
Yuen AW, Land G, Weatherley BC, Peck AW: Sodium valproate acutely inhibits lamotrigine metabolism. Br J Clin Pharmacol  1992; 33:511–513
[PubMed]
 
Faught E, Morris G, Jacobson M, French J, Harden C, Montouris G, Rosenfeld W (Postmarketing Antiepileptic Drug Survey [PADS] Group): Adding lamotrigine to valproate: incidence of rash and other adverse effects. Epilepsia  1999; 40:1135–1140
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 6

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 9.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles